Hail, Bates
- When
- December 4, 3:20 PM CST
- Where
- Bates County, 0.54 mi E of Rich Hill
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.100, -94.360
On the afternoon of December 4, 2017, a line of thunderstorms formed in western Missouri and through the rest of the afternoon moved eastward into central Missouri. Several low-topped supercells formed along this line of storms, one of which produced a tornado that did damage to residences between Higbee and Renick, Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the afternoon of December 4, 2017, a line of thunderstorms formed in western Missouri and through the rest of the afternoon moved eastward into central Missouri. Several low-topped supercells formed along this line of storms, one of which produced a tornado that did damage to residences between Higbee and Renick, Missouri. The worst of the damage occurred just east of Higbee, where a couple residences were completely destroyed, one of which was a mobile home. One person was critically injured, and another person suffered minor injuries. The tornado lasted about 15 minutes, and eventually dissipated just east of Renick, near the Randolph/Monroe County line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 4, 11:36 AM CST, 3 hours 44 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1136 AM CST Mon Dec 4 2017 .Discussion... Issued at 338 AM CST MON DEC 4 2017 Stratus will expand across the region early this morning as isentropic lift and low-level moisture increases, and could also be accompanied by patchy drizzle or very light rain toward sunrise. Gusty south southwest winds will continue through the morning in advance of a well advertised southeastward-moving cold front currently in central NE/KS, advecting in and mixing down increasing daytime temperatures despite thick daytime cloud cover. Have raised highs into the upper 60s to lower 70s CWA-wide given the starting point in the lower to mid 60s. Winds do not look quite strong enough for an advisory, but sustained speeds could brush 30 mph on-and-off both ahead of the front this morning and behind it this afternoon. The front will push through the region this afternoon, and will be chased by a faster-moving shortwave trough that should catch up to the surface front by late afternoon or early evening. Once the forcing from the front and the upper wave become juxtaposed, the light warm-sector and frontal precipitation will become enhanced and lapse rates will steepen, allowing more robust showers and a few scattered storms to develop along the cold front. This will likely happen out of our CWA, but have still kept thunder in the southeastern half of the forecast area where this transition will initially occur. Precipitation chances will abruptly end behind the front as much drier low-level air surges in, dropping dew points from the mid to upper 50s into the teens by late evening. This very quick drop in RH combined with gusty west northwest winds behind the front could result in a several-hour period of increased wildfire danger, especially in areas with more residence time behind the front this afternoon and that do not notably accumulate precipitation today (eastern KS and northwest into far western MO). Windy conditions will continue through tonight and increase again Tuesday after sunrise. Soundings are quite impressive for both gusty winds and dry conditions Tuesday afternoon, mixing to nearly 750 hPa and resulting in an inverted-V boundary layer profile with surface Tds in the single digits to lower teens. Both wind advisory criteria and red flag criteria seem probable, but will continue evaluate and highlight with an SPS for now. Chilly conditions are still expected Thursday through Saturday as a secondary surge of cold air heads into the central and eastern Plains. Have lowered highs closer to CONSAll values versus the superblend, keeping highs in the lower to mid 30s each afternoon. A few flurries are possible across central or northeastern MO as a few weak waves clip our area in northwest flow aloft, but no accumulating precip is expected in the overall dry pattern. && .Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1136 AM CST MON DEC 4 2017 MVFR conditions to continue for the next hour or so with rapid clearing expected by 21z following the passage of a cold front. Strong winds with gusts to 35 kts will continue this afternoon with a gradual directional change to the northwest expected later today. Gusty winds to continue through the overnight and much of the day tomorrow as a dry airmass advances over the region. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Laflin Aviation...32
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 1122 AM CST Mon Dec 4 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051730- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 1122 AM CST Mon Dec 4 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...This Afternoon and Tonight Isolated severe storms are possible this afternoon east of I-35. Damaging winds and small hail will be the main threats. High fire danger will develop this afternoon across northwestern MO and northeastern KS. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very high fire danger is expected across the region Tuesday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 220 PM CST MON DEC 4 2017 MOZ037-038-043-044-042045- Cass MO-Johnson MO-Lafayette MO-Jackson MO- 220 PM CST MON DEC 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASS...SOUTHWESTERN LAFAYETTE...SOUTHEASTERN JACKSON AND NORTHWESTERN JOHNSON COUNTIES UNTIL 245 PM CST... At 220 PM CST, Doppler radar was tracking a strong thunderstorm over Greenwood, moving northeast at 40 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lee's Summit, Blue Springs, Grandview, Belton, Raymore, Grain Valley, Pleasant Hill, Oak Grove, Greenwood, Peculiar, Lake Lotawana, Lake Winnebago, Lone Jack, Baldwin Park, Lake Lafayette, Bates City, Unity Village and Tarsney Lakes. This includes the following highways... Interstate 70 in Missouri between mile markers 21 and 32. Interstate 470 between mile markers 7 and 12. LAT...LON 3870 9442 3886 9455 3911 9415 3889 9391 TIME...MOT...LOC 2020Z 234DEG 36KT 3887 9434 Mell
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
232 PM CST MON DEC 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 1 WNW RAYMORE 38.81N 94.47W
12/04/2017 E0.50 INCH CASS MO PUBLIC
&&
STGSpecial Weather Statement National Weather Service Kansas City/Pleasant Hill MO 253 PM CST MON DEC 4 2017 MOZ015-016-023-024-042130- Grundy MO-Livingston MO-Linn MO-Sullivan MO- 253 PM CST MON DEC 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LINN...SOUTHEASTERN GRUNDY...SOUTHWESTERN SULLIVAN AND CENTRAL LIVINGSTON COUNTIES UNTIL 330 PM CST... At 252 PM CST, Doppler radar was tracking a strong thunderstorm near Chillicothe, moving northeast at 45 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Chillicothe, Brookfield, Meadville, Laclede, Linneus, Wheeling, Utica, Chula and Purdin. A severe thunderstorm watch remains in effect until 900 PM CST for north central Missouri. LAT...LON 3968 9358 3984 9369 4013 9326 3980 9298 TIME...MOT...LOC 2052Z 243DEG 41KT 3982 9349 Mell
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
317 PM CST MON DEC 4 2017
MOZ043-053-054-042200-
Bates MO-Cass MO-Henry MO-
317 PM CST MON DEC 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASS...SOUTHWESTERN
HENRY AND SOUTHEASTERN BATES COUNTIES UNTIL 400 PM CST...
At 317 PM CST, Doppler radar was tracking a strong thunderstorm over
Rich Hill, moving northeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Butler, Rich Hill, Deepwater, Montrose, Creighton, Ballard and La
Due.
A severe thunderstorm watch remains in effect until 900 PM CST for
west central Missouri.
LAT...LON 3806 9446 3814 9449 3853 9410 3821 9369
3821 9405 3810 9406 3805 9427
TIME...MOT...LOC 2117Z 245DEG 35KT 3810 9434
MellThe Pleasant Hill radar (KEAX), 79 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
5 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Some small branches were broken off of a tree near South Gifford. Winds were estimated around 60 mph.
A weakened brick building was destroyed by strong winds preceding the tornado that formed just east of Higbee. The damage was extensive, but considering the dilapidated nature of the building and the unidirectional nature of the damage, strong thunderstorm winds of around 70 to 80 mph were deemed to be the cause of the damage.
This tornado formed just east of Higbee and just west of Road 2550. The tornado lasted approximately 15 minutes, and traveled around 10 miles. The worst of the damage occurred just south of Moberly, near the town of Renick, where a mobile home and a house built into an earthen berm were completely destroyed, injuring one of the occupants. Vehicles in the area were also tossed long distances, and several outbuildings were destroyed. The tornado eventually dissipated just west of the Randolph/Monroe County line, just south of Highway M.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2017Every state in 2017This day in weather historyThe tornado archive for Missouri, 2017Warnings in Missouri, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 725078, 725079, 725080, 725081, 725083, 725082, 724923, 724913.